Drug intake during RamadanBMJ 2004; 329 doi: https://doi.org/10.1136/bmj.329.7469.778 (Published 30 September 2004) Cite this as: BMJ 2004;329:778
- N Aadil, assistant professor (email@example.com)1,
- I E Houti, assistant professor1,
- S Moussamih, assistant professor1
- 1 Laboratory of Pharmacology and Toxicology, Faculty of Medicine and Pharmacy, 19 Rue Tarik Bnou Ziad, Casablanca 20000, Morocco
- Correspondence to: N Aadil
- Accepted 28 July 2004
During Ramadan, the ninth month of the Islamic lunar calendar, adult Muslims are required to refrain from taking any food, beverages, or oral drugs, as well as from sexual intercourse, between dawn and sunset. Ramadan can occur in any of the four seasons, and the hours spent fasting vary accordingly from 11 hours to 18 hours a day. Rhythms of life and habits during this fasting period differ from one country to another. In Morocco, two to three meals daily are eaten within a short overnight span during this month. The first meal might be taken immediately after sunset (Iftar) and the second one around three hours later (dinner); the last meal might be taken shortly before dawn (Sohour). Intake of drug doses is therefore not easy, and its adjustment to the life rhythm of Ramadan is often not rational.
Aslam et al surveyed 81 patients to determine the alterations they made to their drug regimens during the fasting period of Ramadan.1 They found that 42% of the patients adhered to their usual treatment, and 58% changed their intake pattern. Among the second group, 35 patients stopped their treatments, eight changed the administration schedule, and four took all the daily doses in one intake. Another survey of 325 outpatients in a Kuwaiti hospital found that most of them changed their drug regimens during Ramadan.2 Sixty four per cent of the patients changed their therapeutic scheme during the month; 18% took their daily medicines in a single intake, either before the first meal (sunset) or straight after the last one (before dawn). The authors warned about the high risk of drug interactions in such cases. In fact, a 57 year old woman with heart failure experienced side effects of digitalis after being treated with both a thiazide diuretic and …
Log in using your username and password
Log in through your institution
Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial